Are you getting enough magnesium in your diet? “Magnesium plays several important roles in your body, and we need to get enough of this mineral nutrient to live a healthy life,” says Dr. Noorhan Nassar, a primary care doctor at Houston Methodist. “Magnesium regulates the function of hundreds of enzymes, acts as an important electrolyte and helps your body build proteins. It also works closely with another essential mineral, calcium.” While magnesium is clearly necessary for good health, it’s possible to take too much. Here’s what happens when you take magnesium every day, according to experts. Read on—and to ensure your health and the health of others, don’t miss these Sure Signs You’ve Already Had COVID.
Always check with your doctor before starting supplements that have magnesium, as they may cause unexpected issues. “The magnesium in supplements can interact with some types of antibiotics and other medicines,” says Katherine Zeratsky, RD, LD. “Check with your doctor or pharmacist if you’re considering magnesium supplements, especially if you routinely use magnesium-containing antacids or laxatives.”
Taking too much magnesium (the recommended daily amount is 400 mg or less) can cause serious kidney issues, doctors warn. “Certain medical conditions, like kidney problems, can increase the risk of magnesium build-up and toxicity,” warns Dr. Nassar. “And magnesium can decrease the absorption of some medications and interact with others… The take-home message I’d share is that usually most people get enough magnesium by eating a healthy diet.”
People who take magnesium for high blood pressure might be mistaken as to the efficacy of the supplements, experts say. “The data shows that the effects of magnesium on blood pressure are minimal and insignificant. No one should rely on magnesium supplements for lowering blood pressure,” says Dawn Gerber, PharmD. Here is what Gerber recommends looking for when choosing a supplement:
- USP Verified Mark
- Consumer Lab Approved Quality
- The NSF Mark
- Underwriters Laboratories (UL)
Taking too much magnesium can have a laxative effect, causing gastrointestinal issues. “Too much magnesium from foods isn’t a concern for healthy adults. However, the same can’t be said for supplements. High doses of magnesium from supplements or medications can cause nausea, abdominal cramping and diarrhea,” says Zeratsky.
Experts recommend getting magnesium from food rather than supplements. “The best way to meet requirements is by eating a variety of foods such as legumes, nuts, seeds, wholegrains, fortified cereals and milk products,” says registered dietician Cristy Dean. “If you are worried about your magnesium levels or suspect you may be deficient, speak to a medical professional about supplementation. Magnesium that is naturally present in food is not harmful and does not have to be limited as our body has a way of getting rid of any excess via the kidneys… However, supplementation can be harmful if taken in the wrong dose.”